Drought, Briscoe
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Briscoe forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.530, -101.209 (the zone’s center; the record gives no point)
Exceptional (D4) drought continued to persist across the entire area through the month of September. September usually sees an uptick in the rainfall because of the weakening summer ridge pattern and occasional interaction with decaying tropical weather systems.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Exceptional (D4) drought continued to persist across the entire area through the month of September. September usually sees an uptick in the rainfall because of the weakening summer ridge pattern and occasional interaction with decaying tropical weather systems. However, the entire area continued to see little rainfall. The exceptional drought is expected to continue through the winter months with little to no relief.
The most widespread rainfall event of the year occurred from the 14th through the 16th when a swath of one to two inches of rain fell from Denver City through Brownfield, Lubbock and Crosbyton. The rainfall deficit climbed even further despite this widespread rainfall. Most of the area remains on pace for the driest year on record. Some annual rainfall totals include 3.66 at Morton (Cochran County), 3.28 at Silverton (Briscoe County), 3.96 at Friona (Parmer County), 2.74 at Lubbock (Lubbock County), 4.48 at Childress (Childress County) and 2.23 at Brownfield (Terry County). Keetch-Byram Drought Index values continued to range from 600 to 800 across the entire area.
The summer heat wave came to an end with the September rainfall. The first half of the month continued to see temperatures in the 90s on the South Plains with 100 to 105 degrees across the Rolling Plains. The rainfall dropped high temperatures to the upper 60s to upper 80s. Prior to this, both Lubbock and Childress saw a streak of 100 consecutive days of 90 degrees or higher that ended on the 4th.
Despite the rainfall, agricultural and livestock losses were unceasing. The beneficial rainfall in September came too late to aid the cotton crop. Low crop yields and low quality crops were seen through the month which were anticipated in the drought conditions. Most producers were waiting on rains to plant winter wheat although some had already been planted. Livestock sell off lasted through September due to the lack of forage and low supply of water and feed.
Economic losses due to drought through September since the drought began were estimated near $2.2 billion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 31, 10:47 PM CST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1147 PM CDT WED AUG 31 2011 .AVIATION... VFR TO CONTINUE. LIGHT SOUTHERLY BREEZES UNDERNEATH A 30-35 KT LLJ WILL VEER TO SOUTHWESTERLY BY MORNING. INCREASED GUSTINESS WILL ENSUE WITH DAYTIME HEATING/MIXING AND WIND WILL RETURN BACK TO TO THE SOUTH OR SOUTHEAST COMPONENT THURSDAY AFTERNOON. && .PREV DISCUSSION... /ISSUED 832 PM CDT WED AUG 31 2011/ UPDATE... SENT A QUICK UPDATE TO DROP POPS BELOW MENTIONABLE LEVELS. ISOLATED TSRA IN AND NEAR THE NWRN ZONES HAVE DISSIPATED WITH THE SETTING SUN. CANNOT RULE OUT SOME REDEVELOPMENT TONIGHT...BUT THAT SEEMS UNLIKELY. NO OTHER CHANGES MADE ATTM. PREV DISCUSSION... /ISSUED 330 PM CDT WED AUG 31 2011/ SHORT TERM... THE CENTER OF AN UPPER-LEVEL HIGH PRESSURE SYSTEM CONTINUES TO SIT ACROSS WESTERN TEXAS LATE THIS AFTERNOON. HOWEVER...WITH THIS RIDGE CONTINUING TO FLATTEN SLIGHTLY AND WEAKEN...THICKNESS VALUES AND 850/700 MB TEMPERATURES HAVE DECREASED SOMEWHAT. THIS HAS RESULTED IN TEMPERATURES RUNNING A FEW DEGREES COOLER THAN WHAT WAS OBSERVED YESTERDAY...WITH HIGHS LIKELY TO PEAK IN THE UPPER 90S ON THE CAPROCK AND BETWEEN 100-105 DEGREES ACROSS THE EXTREME SOUTHEAST PANHANDLE AND ROLLING PLAINS. A FEW ISOLATED SHOWERS CONTINUE TO POP UP ACROSS THE AREA EARLY THIS AFTERNOON...MAINLY ACROSS THE SOUTHERN ZONES ALONG WEAK REMNANT OUTFLOW BOUNDARIES. ADDITIONALLY...THE NAM AND HRRR ARE HINTING AT ADDITIONAL ISOLATED SHOWERS AND STORMS DEVELOPING ACROSS THE SOUTHERN PANHANDLE AND NORTHERN AND WESTERN ROLLING PLAINS LATE THIS AFTERNOON AND EVENING. WHILE THESE CONVECTIVE SIGNALS ARE BEING OVERDONE...GIVEN RECENT PERFORMANCE OF THE NAM/HRRR ALONG WITH APPRECIABLE MID-LEVEL MOISTURE TRAPPED UNDER THIS RIDGE...THINK THAT LOW-END MENTIONABLE POPS ARE CERTAINLY WARRANTED THROUGH THIS EVENING. THE BETTER CHANCES FOR THE STRONGER STORMS WILL BE ACROSS THE NORTHWEST ZONES WHERE INSTABILITY VALUES ARE SLIGHTLY HIGHER. HOWEVER...GIVEN THE HIGH- BASED NATURE OF THESE STORMS...ANY CHANCES FOR MEANINGFUL RAINFALL WILL BE VERY LOW. FOR THURSDAY...THE CENTER OF THE RIDGE WILL CONTINUE TO SHIFT TO THE NORTH AND WEST...RESULTING IN LOWER THICKNESS VALUES AND SLIGHT COOLER TEMPERATURES IN THE MID 90S TO THE LOWER 100S. LONG TERM... OVERVIEW...BROAD SUBTROPICAL HIGH LOITERING OVER THE REGION WILL BIDE ITS TIME AWHILE LONGER BEFORE SHIFTING WEST INTO THE SOUTHERN ROCKIES LATE THIS WEEKEND AS A FAST-MOVING TROUGH SWEEPS ACROSS THE NORTHERN PLAINS AND MIDWEST. THIS WILL USHER IN A NOTICEABLE COOLING TREND WITH AT LEAST ONE RESPECTABLE SHOT AT SOME PRECIP THIS HOLIDAY WEEKEND BEFORE A MODIFIED CP AIRMASS ARRIVES ON LABOR DAY. THU NIGHT THRU SAT...ELONGATED UPPER RIDGE AXIS WILL WOBBLE NORTH TO NEAR THE OK PANHANDLE THU NIGHT ALLOWING SLIGHTLY LOWER THICKNESSES TO STREAM NORTHWEST ACROSS THE REGION. THIS SHOULD CUT BACK ON THE COVERAGE OF TRIPLE-DIGIT HIGHS OFF THE CAPROCK FOR A CHANGE WITH A TOUCH MORE COOLING EXPECTED SATURDAY AS 700 HPA TEMPS FALL ANOTHER DEGREE OR TWO. ALREADY BY FRI AFTERNOON A WEAK COLD FRONT IS EXPECTED TO SLOW...IF NOT STALL ACROSS THE NORTHERN PANHANDLE WHILE A WEAK PRE-FRONTAL SURFACE TROUGH SETS UP NEAR I-40. CHOSE TO RETAIN SLIGHT CHANCE POPS ACROSS THE NORTH SAT AFTN GIVEN THE PROXIMITY OF THE TROUGH...THOUGH AN IMPROVED PRECIP SIGNAL SHOULD EMERGE LATER ON WITH THE APPROACH OF A STRONG COLD FRONT. SAT NIGHT THRU TUE...INCREASED CYCLONIC FLOW BARELY GLANCES THE REGION SAT NIGHT AS A RATHER STOUT UPPER TROUGH BECOMES CARVED OUT ACROSS THE UPPER MIDWEST. THIS TROUGH WILL DRIVE A DECENT COLD FRONT /FOR LATE SUMMER STANDARDS/ SOUTH ACROSS THE PANHANDLE AND SOUTH PLAINS LATE SAT NIGHT INTO EARLY SUNDAY AHEAD OF A MERIDIONAL SURFACE HIGH. GIVEN THE SOURCE REGION OF THIS AIRMASS AND THE FACT THIS BOUNDARY SHOULD ONLY ACCELERATE SOUTH WITH THE LOSS OF DAYTIME MIXING SAT NIGHT...WE LIKE THE FASTER ECMWF SOLUTION OVER THE GFS. WE ARE NOT KEEN ON THE RIBBON OF LOW-MID 60 DEWPOINTS CHANNELING IN BEHIND THIS FRONT AS SHOWN BY THE GFS AND SUBSEQUENT WIDESPREAD QPF...HOWEVER SOME CORRIDOR OF IMPROVED MOISTURE IS LIKELY BEHIND THE FRONT AND WHEN COMBINED WITH FN FORCING FOCUSED AROUND 800 HPA WE CANNOT EXCLUDE SLIGHT POPS AREA WIDE. HIGHLY PROGRESSIVE NATURE OF THIS FRONT WON/T RAISE HOPES FOR MUCH IN THE WAY OF WETTING RAINS...BUT AT LEAST MORE CLOUDS...CAA AND COOL NELY WINDS WILL MAKE A VALID ATTEMPT AT SQUASHING OUR STREAK OF DAYS WITH ABOVE NORMAL TEMPS. LOW-LEVELS BY SUN NIGHT SHOULD DRY OUT MARKEDLY FROM NORTH TO SOUTH AS THE SURFACE PRESSURE RIDGE DRAWS CLOSER PUTTING AN END TO ANY PRECIP. GEFS...GFS AND ECMWF NOW SUGGEST THIS SURFACE RIDGE WILL LINGER FROM LABOR DAY THROUGH TUESDAY KEEPING THE REGION UNDER LIGHT...BUT DRY EASTERLY SURFACE FLOW. THIS DRY FEED WON/T HELP CHANCES FOR ANY OROGRAPHIC STORMS FROM NM/CO TO SURVIVE THEIR JOURNEY SOUTHEAST...BUT WILL HELP SET THE STAGE FOR SOME COOL OVERNIGHT LOWS FOR A CHANGE. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 66 96 66 95 64 / 10 10 10 10 10 TULIA 70 97 67 96 66 / 10 10 10 10 10 PLAINVIEW 70 97 68 96 66 / 10 10 10 10 10 LEVELLAND 69 97 66 96 66 / 10 10 10 10 10 LUBBOCK 73 98 70 96 68 / 10 10 10 10 10 DENVER CITY 70 96 67 96 67 / 10 0 10 10 10 BROWNFIELD 72 96 67 96 67 / 10 10 10 10 10 CHILDRESS 78 103 73 101 70 / 10 10 10 10 10 SPUR 75 99 71 98 69 / 10 0 10 10 10 ASPERMONT 78 102 73 100 71 / 10 0 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99/23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 536 AM CDT WED AUG 31 2011 TXZ021>044-011045- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 536 AM CDT WED AUG 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338947, 338948, 338949, 338950, 338951, 338952, 338953, 338954, 338955, 338956, 338957, 338958, 338959, 338960, 338961, 338962, 338963, 338964, 338965, 338966, 338967, 338968, 338969, 338970.